Get access

Sodium valproate withdrawal correlates with reduced aggression

Authors


Abstract

Accessible Summary

  • A 16-year-old boy diagnosed with a mild learning disability, atypical autism, attention-deficit hyperactivity disorder, bipolar disorder, conduct disorder and epilepsy was admitted to a residential special school for treatment of severe aggression.
  • Prior to admission, he had been prescribed various psychotropic medications, including sodium valproate, to treat his aggressive behaviour, bipolar disorder and epilepsy.
  • His behaviour improved when his medication was stopped.

Summary

People with learning disabilities are sometimes prescribed psychotropic medication to help manage their challenging behaviour. This case study describes how a multicomponent behavioural intervention in conjunction with the systematic withdrawal of sodium valproate was strongly correlated with reduced aggression. No symptoms of bipolar disorder or epilepsy were observed over the course of this 135-week case study. No aggression was observed during the last 20 weeks of the study. Aggressive behaviour as a possible side effect of sodium valproate should be considered in people with learning disabilities.

Ancillary